EconPapers    
Economics at your fingertips  
 

Supply function equilibria: Step functions and continuous representations

Pär Holmberg (), David M Newbery () and Daniel Ralph

Journal of Economic Theory, 2013, vol. 148, issue 4, 1509-1551

Abstract: In most electricity markets generators must submit step-function offers to a uniform price auction. These markets are often modelled as simpler pure-strategy Supply Function Equilibria (SFE) with continuous supply functions. Critics argue that the discreteness and discontinuity of the required steps drastically change Nash equilibria, invalidating predictions of the SFE model. We prove that there are sufficient conditions, offered quantities can be continuously varied, offered prices are selected from a finite set, and the density of the additive demand shock is not too steep, where the resulting stepped SFE converges to the continuous SFE as the number of steps increases, reconciling the apparently very disparate approaches to modelling electricity markets.

Keywords: Multi-unit auctions; Supply function equilibria; Convergence of Nash equilibria; Wholesale electricity markets (search for similar items in EconPapers)
JEL-codes: C62 C72 D43 D44 L94 (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (23) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022053113000860
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Supply Function Equilibria: Step Functions and Continuous Representations (2009) Downloads
Working Paper: Supply Function Equilibria: Step Functions and Continuous Representations (2008) Downloads
Working Paper: Supply Function Equilibria: Step functions and continuous representations (2008) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jetheo:v:148:y:2013:i:4:p:1509-1551

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-07-28
Handle: RePEc:eee:jetheo:v:148:y:2013:i:4:p:1509-1551